Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2016, 2:53 PM MDT for Blaine County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2016, 2:53 PM MDT (20:53 UTC)
- Expired
- Jul 2, 2016, 3:15 PM MDT
- In force
- 22 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 140 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:55 PM MDT | HAIL 1 | Fort Belknap, MT | FORT BELKNAP POLICE PASSED ALONG MULTIPLE REPORTS OF ONE INCH HAIL AROUND TOWN |
| Jul 2, 2:55 PM MDT | HAIL 1.25 | Fort Belknap, MT | FORT BELKNAP POLICE PASSED ALONG MULTIPLE REPORTS OF ONE INCH HAIL AROUND TOWN. MAXIMUM HAIL SIZE REPORTED WAS HALF-DOLLAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
236
WUUS55 KTFX 022053
SVRTFX
MTC005-022115-
/O.NEW.KTFX.SV.W.0062.160702T2053Z-160702T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT SAT JUL 2 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 315 PM MDT
* AT 251 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
BELKNAP... OR 27 MILES EAST OF CHINOOK...MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 250 PM MDT QUARTER
SIZED HAIL WAS REPORTED AT FORT BELKNAP.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
FORT BELKNAP.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 427 AND 446.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2051Z 275DEG 10KT 4844 10866
HAIL...1.00IN
WIND...<50MPH
$$
MPJ2 follow-up statements
050
WWUS55 KTFX 022108
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT SAT JUL 2 2016
MTC005-022115-
/O.CON.KTFX.SV.W.0062.000000T0000Z-160702T2115Z/
BLAINE MT-
308 PM MDT SAT JUL 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL BLAINE COUNTY...
AT 308 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
FORT BELKNAP...OR 31 MILES EAST OF CHINOOK...MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
FORT BELKNAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
&&
LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2108Z 275DEG 10KT 4844 10859
HAIL...1.00IN
WIND...<50MPH
$$
MPJ539
WWUS55 KTFX 022113
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUL 2 2016
MTC005-022123-
/O.EXP.KTFX.SV.W.0062.000000T0000Z-160702T2115Z/
BLAINE MT-
313 PM MDT SAT JUL 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE COUNTY
WILL EXPIRE AT 315 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HAIL UP TO
ONE HALF INCH IN DIAMETER IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2110Z 275DEG 10KT 4844 10859
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:20 AM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 2, 10:20 AM MDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1020 AM MDT SAT JUL 2 2016 .DISCUSSION... Today...The air mass will become unstable again over portions of Central and Southwest Montana...mainly the northeast zones and extreme Southwest Montana. Updated to bump some max temps a degree or two, and also freshen winds, QPF, POPs, and WX. Zelzer && .AVIATION... UPDATED 1145Z. Mid/high level clouds continue to push eastward through the region this morning...with the showers exiting the region. However another round of showers/thunderstorms should develop mainly after 21z and mainly east of a line from Havre to Lewistown to Bozeman. Thus I left TS out of these terminals at this time...but TS might be close enough later today to add them in. Otherwise VFR conditions will prevail through the period. Brusda && .PREV DISCUSSION... /ISSUED / Today through Tonight...Currently there are showers and isolated thunderstorms along a weak frontal boundary...almost pseudo dry line...from southern Blaine County to southeast Garfield County. This boundary looks to lift north and east through this morning as sfc low remains across south central MT...and with high dew points near 60s...ample instability will be found. Expect a few thunderstorms to continue to be possible through this morning in the northeastern portions of the CWA. The story for the rest of the day will be the passage of a weak cold front. Current WV imagery shows moisture streaming in ahead of this front. As the front approaches mid level flow switches to more westerly flow. This results in a downsloping and capping effect for north central MT...making only some increased westerly breezes...but not very much in the thunderstorm department. However...as the front pushes across southwestern MT...and the higher dew points of central and eastern Montana...showers and thunderstorms will be possible. Most of the activity will likely start in far eastern or southern portions of the CWA this evening then move east. The increased shear from the strengthening jet above could allow for a few isolated stronger storms...with gusty winds and some hail being the main threats. Most of the thunderstorms should diminish shortly after midnight tonight. Sunday and 4th of July...Increased westerly flow will be found for Sunday and Monday. This will bring continued breezy westerly winds across the northern half of the CWA. This dry and breezy downsloping air will bring increased fire concerns for Sunday and Monday...see the fire discussion below for more details. Meanwhile...across the southern half of the CWA...lingering moisture will combine with a secondary cold front...and could bring another round of showers and thunderstorms for Sunday afternoon and evening. The best chances for these storms will be south of a line from Helena to Lewistown. A strong jet overhead will bring high shear...and with continued strong heating...a few stronger storms will again be possible for Sunday...with winds and hail being the main threats. Monday looks to be dry...slightly cooler...and breezy at times...with a lingering frontal boundary across southern Montana being the focus for thunderstorms Monday afternoon and evening...with a few isolated stronger storms again possible. Anglin Monday night through Saturday...Overall, no significant changes from the previous forecast. A weak westerly flow aloft will be over the region from Tue through Wednesday, resulting in temperatures not quite as hot as it has been, and a few mainly isolated thunderstorms. For Thursday both the GFS/EC have an upper level trof moving through the region. However, the GFS is much stronger and has the upper level trof closed off. Thus showers are much more widespread across the region. While the EC is a bit more open with the trof, and has most of the energy north of US/Canadian border, thus pops are much less. I did keep the 30ish pops for Thur in place, but confidence is low at this time for pops on Thursday/Thursday night. Friday looks to be a day of transition, as the next upper level low moves through the region on Saturday. Again the GFS is stronger and colder than the EC for the Saturday system, thus I went with a blend of the solutions for next Sat. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 89 59 86 53 / 10 10 10 10 CTB 83 56 81 49 / 10 10 10 10 HLN 89 61 87 56 / 10 20 20 20 BZN 88 56 86 51 / 20 20 30 20 WEY 78 49 74 45 / 20 10 30 30 DLN 87 56 84 51 / 10 10 20 20 HVR 88 60 87 54 / 20 10 10 10 LWT 87 59 85 54 / 20 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 2, 2:50 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 2 2016
MTZ047-022130-
BLAINE MT-
250 PM MDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
330 PM MDT...
AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF FORT BELKNAP...OR 29 MILES EAST OF CHINOOK...MOVING
EAST AT 10 MPH.
NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4844 10842 4832 10842 4839 10878 4854 10880
4857 10835 4844 10835
TIME...MOT...LOC 2049Z 275DEG 10KT 4846 10862
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:50 PM MDT | Special Weather Statement | TFX | Blaine | 40 min |
| Jul 2, 3:16 PM MDT | Special Weather Statement | TFX | Blaine | 44 min |
| Jul 2, 4:04 PM MDT | Special Weather Statement | TFX | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.